Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 4, NWS Glasgow, MT

February 19, 20114 counties in Montana

NWS Glasgow, MT issued this winter storm warning at Feb 19, 2011, 2:30 PM MST for 4 counties in Montana. It took effect at Feb 19, 2011, 6:00 PM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2011, 2:30 PM MST (21:30 UTC)
In effect from
Feb 19, 2011, 6:00 PM MST
Expired
Feb 20, 2011, 5:53 PM MST
In force
24 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 162 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 19, 9:47 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 19, 9:47 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
947 AM MST SAT FEB 19 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
UPDATE...GOING FORECAST IN OVERALL EXCELLENT SHAPE. ONLY
TWEAK WAS TO TREND UP TEMPS ACROSS THE EXTREME NORTHEAST WHERE
THEY WERE ALREADY NEAR THEIR FORECAST MAX TEMPS THANKS TO AMPLE
CLOUD COVER OVERNIGHT. GILCHRIST

PREVIOUS DISCUSSION...ARCTIC HIGH PRESSURE WILL REMAIN OVER
SASKATCHEWAN THROUGH SUNDAY BRINGING BITTER COLD AIR TO NORTHEAST
MONTANA. MEANWHILE...A DEEP UPPER TROUGH ON THE PACIFIC COAST WILL
MOVE INLAND THIS WEEKEND. MOIST SOUTHWEST FLOW ALOFT WILL BRING
ACCUMULATING SNOW TO AREAS SOUTH OF THE MISSOURI RIVER TONIGHT AND
SUNDAY. MEANWHILE...NORTHEAST WINDS BETWEEN THE ARCTIC HIGH
PRESSURE TO THE NORTH AND A LOW PRESSURE SYSTEM TRACKING ACROSS
COLORADO WILL BRING GUSTY NORTHEAST WINDS TONIGHT AND SUNDAY WITH
DANGEROUS WIND CHILLS.

TODAY...THERE WILL BE A FEW FLURRIES OR LIGHT SNOW SHOWERS MAINLY
IN THE EAST LEFTOVER FROM A WEAK UPPER LEVEL DISTURBANCE THAT WILL
EXIT THE STATE THIS MORNING.

MID AND UPPER LEVEL MOISTURE WILL SURGE INTO EASTERN MONTANA BY
THIS EVENING. NORTHEAST MONTANA WILL BE ON THE BORDER BETWEEN THE
SOUTHWEST FLOW ALOFT TO THE SOUTH AND A MUCH DRIER NORTHWEST FLOW
ALOFT ACROSS THE CANADIAN PRAIRIES. THIS COMBINED WITH LOW LEVEL
DRY AIR BLOWING IN FROM THE NORTH WILL LIMIT THE NORTHERN EXTENT
OF THE SNOW. USING A BLEND OF THE GFS AND ECMWF AND APPLYING AN
ADJUSTMENT FACTOR IN THAT THE MODELS BRING THE SNOW AN AVERAGE OF
50 MILES TOO FAR NORTH IN THIS SCENARIO...THE ACCUMULATING SNOW
WILL BE ALONG AND SOUTH OF HIGHWAY 200 THROUGH WINNETT... JORDAN...
CIRCLE AND SIDNEY. AT THIS POINT...IT LOOK LIKE 4 TO 8 INCHES OF
SNOW REMAINS POSSIBLE. THERE IS STILL SOME UNCERTAINTY OVER
WHETHER THE SNOW WILL FALL INTO ADVISORY OR WARNING CRITERIA.
THERE WILL BE ENOUGH WIND FOR SOME BLOWING AND DRIFTING SNOW. WILL
MAINTAIN WINTER STORM WATCH FOR TONIGHT AND SUNDAY FOR THIS AREA
AND ADD PETROLEUM COUNTY TO THE WATCH.

AREAS NORTH OF THE MISSOURI RIVER SHOULD SEE LITTLE OR NO SNOW
FROM THIS STORM. INSTEAD...THAT AREA WILL HAVE BITTER COLD
TEMPERATURES FROM THE ARCTIC HIGH TONIGHT INTO SUNDAY WHICH WILL
COMBINE WITH THE NORTHEAST WINDS TO DROP WIND CHILLS NEAR 40 BELOW
WHICH IS THE WIND CHILL WARNING THRESHOLD. IN ADDITION...THERE
WILL BE ENOUGH WIND TO AT LEAST DRIFT THE SNOW THAT THE AREA
RECEIVED ON THURSDAY. WITH THE WIND CHILL BEING THE GREATER DANGER
OF THE TWO...WILL ISSUE WIND CHILL WATCH FOR TONIGHT AND SUNDAY
FOR AREAS NORTH OF THE MISSOURI RIVER.

THE STORM ALONG WITH THE UPPER TROUGH MOVES TO THE EAST SUNDAY
EVENING WHILE THE ARCTIC HIGH PRESSURE LINGERS OVER THE REGION FOR
ANOTHER VERY COLD NIGHT. THE HIGH MOVES TO THE EAST ON MONDAY
ALLOWING TEMPERATURES TO MODERATE WITH DRY WEATHER FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD BEGINS WITH WESTERLY FLOW ALOFT FOR SEASONAL
TEMPERATURES ON TUESDAY. HOWEVER A LONG WAVE TROUGH BEGINS TO DROP
SOUTH FROM CANADA THAT WILL AFFECT NORTHEAST MONTANA THROUGH THE
REMAINDER OF THE PERIOD WITH MUCH COLDER TEMPERATURES AND AN
INCREASING CHANCE FOR ACCUMULATING SNOW BY MID WEEK. HOWEVER THERE
REMAINS DISAGREEMENT BETWEEN MODELS WITH THE ECMWF MUCH DRIER AND
COLDER THAN THE GFS.

TUESDAY/TUESDAY NIGHT...THE ARCTIC COLD FRONT POISED TO THE
NORTHWEST OF NEMONT WILL MOVE INTO THE AREA TUESDAY NIGHT...
BRINGING IN A FEW SNOW SHOWERS.

WEDNESDAY AND BEYOND...THE COLD FRONT CONTINUES ON SOUTH OF THE
FORECAST AREA WHILE FLOW ALOFT SENDS PACIFIC MOISTURE OVER THE
FRONT. THE POSITION OF THE FLUCTUATING ARCTIC FRONT WILL DETERMINE
WHERE THE SNOW FALL. NORTH OF THE FRONT A POOL OF VERY FRIGID AIR
WILL LIKELY KEEP THE NORTHERN ZONES MOSTLY DRY. IT IS POSSIBLE
THAT THE ARCTIC BOUNDARY WILL REMAIN SOUTH OF THE CWA TO SEND MOST
OF THE MOISTURE EAST ACROSS SOUTHERN MONTANA. ALTHOUGH UNCERTAINTY
INCREASES BY THE WEEKEND...FOR NOW IT LOOKS COLDER AND DRIER. SCT

&&

.AVIATION...
MOISTURE ALOFT RIDING OVER A FLUCTUATING ARCTIC STATIONARY FRONT
WILL BRING MVFR OVERCAST TO THE AREA TODAY...ALONG WITH OCCASIONAL
LIGHT SNOW. A SURFACE HIGH PRESSURE AREA IN SOUTHERN SASKATCHEWAN
WILL GENERATE NORTHEASTERLY WINDS OF AROUND 10 KTS. THE SURFACE
HIGH WILL SLIDE SOUTH TONIGHT WHICH COULD BRING CLEARING TO THE
NORTHERN TAF SITES. KSDY AND KGDV WILL LIKELY EXPERIENCE MORE
SNOWFALL THROUGH THE END OF THE TAF CYCLE...THREE TO FIVE INCHES
POSSIBLY. SCT/BMICKELSON

&&

.HYDROLOGY...
THE MUSSELSHELL RIVER IS NOW BELOW FLOOD STAGE. AT 11Z...THE MOSBY
GAGE READ 7.4 FEET AND CONTINUES TO FALL. THE FLOOD WARNING FOR
PETROLEUM AND WESTERN GARFIELD COUNTIES HAS BEEN CANCELLED.

THE MILK RIVER AT DODSON REMAINS HIGH AT 18.0 FEET THIS MORNING AND
SHOULD CONTINUE RUNNING HIGH THROUGH THE WEEKEND. THE BEAVER CREEK
AROUND SACO IS RUNNING HIGH. THE BEAVER CREEK FLOWS WERE CAUSED
BY THE EARLIER WARM SPELL THIS WEEK AND THE WATER IS NOW JUST
GETTING DOWN TO THE MILK RIVER VALLEY. GOING TO HAVE TO MONITOR
THIS CLOSELY FOR ICE JAM FLOODING THE NEXT 36 HOURS. LAW
ENFORCEMENT FRIDAY EVENING REPORTED ABOUT 5 FEET OF WATER RUNNING
OVER THE ICE ON BEAVER CREEK WHICH WAS AT 2.4 FEET. WELL BELOW
ZERO TEMPERATURES THIS WEEKEND WILL LIKELY FREEZE THIS WATER. CONCERNED
INTERESTS IN WESTERN VALLEY COUNTY SHOULD CLOSELY MONITOR THE MILK
RIVER FOR RAPID FLUCTUATIONS THIS WEEKEND AS THIS WATER PASSES
DOWNSTREAM. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WATCH FROM 6 PM MST THIS EVENING THROUGH SUNDAY
AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
NORTHERN PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH SUNDAY
AFTERNOON FOR PETROLEUM...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 19, 5:42 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
542 AM MST SAT FEB 19 2011

MTZ060-201100-
SOUTHWEST PHILLIPS-
542 AM MST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ARCTIC COLD FRONT IS EXPECTED ON WEDNESDAY WITH A CHANCE
OF SNOW TUESDAY NIGHT AND WEDNESDAY. NIGHTTIME LOWS BETWEEN 5 BELOW
AND 15 BELOW ZERO ARE LIKELY THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059-061-062-201100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
542 AM MST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY. BITTER
COLD TEMPERATURES WILL COMBINE WITH NORTHEAST WINDS 10 TO 20 MPH
TONIGHT AND SUNDAY TO PRODUCE WIND CHILLS OF 30 BELOW TO 45 BELOW
ZERO. IN ADDITION TO DANGEROUS WIND CHILLS...THE NORTHEAST WINDS
WILL ALSO GENERATE DRIFTING SNOW THIS AFTERNOON... TONIGHT AND
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ARCTIC COLD FRONT IS EXPECTED ON WEDNESDAY WITH A CHANCE
OF SNOW TUESDAY NIGHT AND WEDNESDAY. NIGHTTIME LOWS BETWEEN 10
BELOW AND 20 BELOW ZERO ARE LIKELY THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-201100-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
542 AM MST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY FOR THE
POSSIBILITY OF 4 TO 8 INCHES OF NEW SNOW. NORTHEAST WINDS 10 TO 20
MPH WILL ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW TONIGHT
AND SUNDAY ALONG WITH WIND CHILLS BETWEEN 20 BELOW AND 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ARCTIC COLD FRONT IS EXPECTED ON WEDNESDAY WITH A CHANCE
OF SNOW TUESDAY NIGHT AND WEDNESDAY. NIGHTTIME LOWS BETWEEN 10
BELOW AND 20 BELOW ZERO ARE LIKELY THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:20 AM MSTWind Chill WatchGGWDaniels, Phillips, Roosevelt, Sheridan, Valley11 hr
Feb 19, 1:12 PM MSTAreal Flood AdvisoryGGWGarfield, Petroleum54 hr
Feb 19, 2:30 PM MSTWind Chill WarningGGWPhillips, Valley14 hr
Feb 19, 2:30 PM MSTWind Chill AdvisoryGGWDaniels, Phillips, Roosevelt, Sheridan, Valley43 hr
Feb 19, 2:30 PM MSTWinter Weather AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Richland, Roosevelt and 1 more31 hr

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.